New York, 2004

Hail and Damaging Wind in New York, May 6, 2004

May 6, 2004 · NWS BUF · 3 events in 3 counties and zones

A moderately strong cold front was approaching from the west. Showers and thunderstorms developed over Michigan and Lake Huron and moved east into southwestern New York.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A moderately strong cold front was approaching from the west. Showers and thunderstorms developed over Michigan and Lake Huron and moved east into southwestern New York. In Olean, the thunderstorm winds moved a boat off its moorings. Lightning sparked a house fire in Greece.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 6, 2:00 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, May 6, 2:00 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT THU MAY 6 2004

MOSTLY SUNNY SKIES AND SEASONABLY WARM TEMPERATURES ARE DOMINATING
OUR WEATHER THIS AFTERNOON...BUT SHOWERS AND THUNDERSTORMS WILL BE
MOVING INTO THE AREA THIS EVENING AS THE MODERATELY STRONG COLD
FRONT APPROACHES FROM THE WEST.

THE LATEST SURFACE MAP STILL SHOWS RELATIVELY LOW DEWPOINTS OVER NEW
YORK STATE...BUT DEWPOINTS OVER OHIO AND MICHIGAN HAVE SURGED INTO
THE 50S AND LOWER 60S. RIGHT NOW...THE MOST ACTIVE CONVECTION AHEAD
OF THE FRONT IS DEVELOPING IN THE NARROW THETA-E RIDGE THAT LIES
OVER MICHIGAN AND LAKE HURON. THESE THUNDERSTORMS MAY NIP LAKE
ONTARIO DURING THE LATE AFTERNOON...BUT WILL WEAKEN AS THEY
ENCOUNTER THE DRIER AIR OVER SOUTHERN ONTARIO.

THE BULK OF THE CONVECTION WILL DEVELOP OVER WESTERN AND CENTRAL NEW
YORK STATE BETWEEN 00Z AND 06Z WHEN THE DEEPEST LOW LEVEL MOISTURE
IS FORECAST TO SURGE INTO THE AREA. WE ARE STILL MONITORING SOUTHERN
MICHIGAN WHERE THERE IS A POTENTIAL FOR SOME STRONG THUNDERSTORMS
LATER THIS AFTERNOON INTO THE EARLY EVENING...WHEN THE MID LEVEL
THERMAL CAP BREAKS. IF STRONG CONVECTION DOES DEVELOP ACROSS THIS
AREA...IT MAY ADVECT INTO THE WESTERN SOUTHERN TIER AND PARTS OF THE
NIAGARA FRONTIER BETWEEN 00Z AND 03Z. RIGHT NOW IT LOOKS LIKE THE
STRONGEST CONVECTION THAT DEVELOPS ACROSS OUR AREA THIS EVENING WILL
STAY MAINLY WEST OF THE GENESEE VALLEY.

THE SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER THE COLD FRONT
PUSHES SOUTH OF THE FA AROUND 06Z. THE FRONT IS FORECAST TO STALL
OVER THE MID ATLANTIC STATES ON FRIDAY WHILE HIGH PRESSURE BUILDS
INTO THE LOWER GREAT LAKES. THE HIGH WILL BRING US DRY WEATHER WITH
NOTICEABLY COOLER TEMPERATURES.

SHOWERS WILL RETURN TO THE AREA FRIDAY NIGHT AND SATURDAY AS THE
STALLED FRONT MOVES BACK TO THE NORTH AS A WARM FRONT. RIGHT NOW IT
LOOKS LIKE THE STEADIEST RAIN WILL FALL OVER THE SOUTHERN TIER. HIGH
PRESSURE BUILDING INTO QUEBEC SUNDAY WILL FORCE THE FRONT BACK TO
THE SOUTH AGAIN SUNDAY...BUT A FEW SHOWERS COULD LINGER OVER THE
SOUTHERN TIER.

AVIATION DISCUSSION...

ALL OF WESTERN AND CENTRAL NEW YORK IS ENJOYING SUNNY SKIES AND VFR
CONDITIONS AT MID AFTERNOON. CONDITIONS WILL CHANGE QUICKLY THOUGH
DURING THE NEXT 6 TO 9 HOURS AS A COLD FRONT DROPS ACROSS THE AREA.
CIRRUS AND AC CLOUDINESS WILL SPILL INTO WESTERN AREAS BY 21Z WITH
THE THREAT OF SHOWERS AND THUNDERSTORMS REACHING KBUF-KIAG AND KART
AROUND 01Z AND SPREADING ACROSS THE ENTIRE AREA BY 04Z. CEILINGS AND
VISIBILITIES WILL LOWER TO MVFR AND BRIEFLY IFR IN ANY STORMS WITH
GUSTY WINDS.

FOLLOWING THE FRONT...CIGS WILL REMAIN IN THE IFR TO MVFR RANGE
UNTIL ABOUT 13Z FRIDAY...THEN IMPROVE TO VFR AS DRIER AIR WORKS IN
FROM THE NORTH...EVENTUALLY SCATTERING OUT THE CLOUDINESS BY MIDDAY
FRIDAY.

BUF...NONE.

PUBLIC...TJP
AVIATION...SFM
Hazardous weather outlook, May 6, 3:54 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
454 AM EDT THU MAY 6 2004

NYZ001>008-010>014-019>021-085-061046-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
454 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A COLD FRONT SLIPPING SOUTHEAST FROM THE UPPER GREAT LAKES IS
EXPECTED TO MOVE ACROSS OUR REGION EARLY TONIGHT.  THERE IS A THREAT
OF SEVERE THUNDERSTORMS ACCOMPANYING THIS FRONT.  THE BIGGEST
POTENTIAL FOR DAMAGE WILL BE FROM DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

SAGE

The radar

The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Monroe

When
May 6, 6:48 PM EST
Where
Monroe County, Greece
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cattaraugus

When
May 6, 10:00 PM EST
Where
Cattaraugus County, Olean
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.083, -78.433

Hail, Chautauqua

When
May 6, 10:20 PM EST
Where
Chautauqua County, Jamestown
Measured
0.88 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -79.233

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401290, 5401291, 5401292.